Headache Drugs Logo
Search    
Home | About Dr. Robbins | Archived Articles | Headache Books | Topic Index  


Back to List

Title:
Author:
Date:
Source:

Severe Chronic Daily Headache
 
Posted Jan 2000
 


John is a 28-year-old man with a 3-year history of severe daily headaches and a true migraine every 3 months. It is very unusual to find patients with daily headaches who do not also have occasional migraine headaches, whether they are once per week or every 3 months. John has taken Fiorinal in the past, which helped, but now takes six to eight Excedrin per day. He also drinks four cups of coffee a day. He does not sleep well. Of course, we push the "nonmedication" aspects of headaches, such as relaxation, watching triggers, etc.

In this situation, it is important to stop the Excedrin, as John is probably contributing to his headaches by overusing this medication. He most likely is experiencing, to some degree, rebound headaches. His Excedrin, with 65 mg (about one cup of coffee) of caffeine, and his coffee intake add up to a large amount of caffeine per day. This needs to be decreased to the equivalent of three cups of coffee per day or less. A preventative medication should be instituted, particularly one that may help his sleeping. Amitriptyline is always a good choice with which to start, 10 mg for the first 4 nights, and then increasing to 25 mg. Biofeedback or relaxation therapy should be suggested. He needs to be told not to "chase" after the headaches all day with pain medication, but to allow the prevention medications to work. John is given naproxen (Aleve) to use on an "as needed" basis.

John calls 5 days later. He is very lightheaded and fatigued on amitriptyline. He has stopped the Excedrin, and is having severe withdrawal headaches. He needs to be urged not to retreat back to his Excedrin, which many patients will do. If patients are convinced that the analgesics, when overused, actually cause their headaches and inhibit the efficacy of the preventives, they are more likely to stop overusing the pain medications. John's sleeping is improved while off the Excedrin and on Amitriptyline. He states that the naproxen does help to a small degree. At this point, the preventive medication needs to be changed to a milder tricyclic, such as nortriptyline (Pamelor), at a low dose (10 mg). The Pamelor may have the same side effects as amitriptyline, but he is more likely to tolerate this regimen. The naproxen is continued as an "as needed" medication. Depakote is a strong consideration.

One week later, John calls stating that he would like Fiorinal to "get him through". He is advised to push the Pamelor to 20 mg at night for 3 nights, and then 30 mg per night. He is not having problems with the Pamelor, but it has not helped. Do not fall into the trap of giving Fiorinal in this daily headache situation, unless all other avenues have not worked. We do not prescribe any Fiorinal.

John comes in 2 weeks later; the severity of the daily headache is down to a moderate level, and he is sleeping better. The naproxen does not help. At this point, if he is not tired, the Pamelor may be pushed to as high as 150 mg, but he is fatigued on the 30 mg doses of Pamelor. To attempt to improve his daily headaches at this point, a nonsedating antidepressant needs to be instituted, such as Prozac or Vivactil. The Pamelor is decreased to one 25 mg capsule each night. We add Vivactil, 5 mg, one-half pill each morning for 4 days, then increasing to one pill each morning. Vivactil frequently causes dry mouth and dizziness, but almost never causes weight gain, and fatigue is uncommon.

John comes into the office, where his pulse is 98 per minute, and his blood pressure is 138/90. The tricyclics, particularly the Vivactil, will often raise the pulse, and at times the blood pressure. His headaches are improved, but he remains with a mild to moderate daily headache. At this point, we have several choices, including adding a small amount of a beta-blocker to lower the pulse and blood pressure, or simply leaving the medication alone. Beta-blockers are very useful in combination with the tricyclics, as they help the headaches, and offset the tachycardia of the tricyclics. Hypotension may become a problem with this combination, however. Selective serotonin reuptake inhibitors (SSRI's), such as sertraline (Zoloft), paroxetine (Paxil), or fluoxetine (Prozac). Fluoxetine (Prozac) do have a major advantage over the older tricyclics in that they do not usually increase the pulse or blood pressure. Weight gain is also minimized with SSRI's.

At this point, when deciding whether to add another medication, thereby increasing side effects, the patient's entire situation needs to be assessed. In John's situation, he had been addicted to Excedrin and he previously experienced very severe headaches. Because he remains with headaches that are moderate on a daily basis, it is justified to initiate a small amount of Depakote. Depakote is added, 250 mg once per day for 4 days, then increased to one twice a day. This remains a low dose. Depakote helps chronic daily headache and migraine; the key with this medication is to attempt to utilize low doses, thus minimizing the weight gain and other side effects. John is now on low doses of three medications; 30 mg of Pamelor, 5 mg of Vivactil, and 250 mg of Depakote twice per day. The idea would be to drop the Vivactil or lower the dose on the Pamelor, thus minimizing medication. We are always seeking to achieve a balance between medication and the headaches, attempting not to overmedicate. At this point, if the headaches improve somewhat, we would most likely drop the Vivactil. We will not retreat back to daily painkillers. In patients such as John, preventive medications are only effective approximately 50% of the time. The trick is not to overmedicate with painkillers, and to constantly adjust doses up and down to suit the headaches and the patient.




30/May/2017:03:46:09 +0000|v1|54.81.69.159|chicagoheadacheclinic.com|200|12118|104.197.160.26:80|0.055|0.055|GET /archives/severe_cdh.html HTTP/1.0||